Alert archive / California / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 5, NWS San Diego, CA

February 23, 1998San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Feb 23, 1998, 10:25 PM PST for San Diego County, California. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 1998, 10:25 PM PST (06:25 UTC)
Expired
Feb 23, 1998, 11:15 PM PST
In force
50 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 6.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 1998-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 1998-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAN 240625 RRA
SVRSAN
CAC073-240715-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1025 PM PST MON FEB 23 1998
 
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1115 PM PST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST CALIFORNIA
 
   ...WESTERN SAN DIEGO COUNTY
 
AT 1020PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM EXTENDING FROM
DEL MAR TO LA JOLLA TO MISSION BEACH IN COASTAL SAN DIEGO COUNTY.
MOVEMENT WAS NORTHEAST AT 25 MPH. RADAR INDICATED THAT LARGE HAIL AND
DAMAGING WINDS GREATER THAN 55 MPH WERE LIKELY WITH THIS STORM. IN
PACIFIC BEACH...TREES WERE REPORTED DOWN. MOST OF WESTERN SAN DIEGO
COUNTY WILL BE AFFECTED BY STRONG THUNDERSTORMS THROUGH 1115PM...BUT
AREAS OF GREATEST CONCERN ARE ALONG I-15 FROM RANCHO BERNARDO THROUGH
MIRA MESA TO JUST NORTH OF MISSION VALLEY.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 9:15 PM PST, 1 hour 10 minutes earlier.

Area forecast discussion, Feb 23, 9:15 PM PST, 1 hour 10 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
915 PM PST MON FEB 23 1998

                          ...SYNOPSIS...
A FLOOD WARNING REMAINS IN EFFECT FOR THE SAN DIEGUITO RIVER BELOW
LAKE HODGES. UNTIL 10 AM TUESDAY...A FLASH FLOOD WATCH IS IN EFFECT
FOR ALL OF SOUTHWESTERN CALIFORNIA...A FLOOD WATCH IS IN EFFECT FOR
THE LOWER SAN DIEGO RIVER...AND A WINTER STORM WARNING IS IN EFFECT
ABOVE 5000 FT TONIGHT. A HEAVY SURF ADVISORY IS IN EFFECT THROUGH
TUESDAY. WIND ADVISORIES ARE IN EFFECT FOR THE APPLE AND YUCCA
VALLEYS...THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...AND
COASTAL AND INLAND SAN DIEGO COUNTY UNTIL 9 PM. A STRONG WITH HEAVY
RAIN AND THUNDERSTORMS WILL MOVE ACROSS SOUTHERN CALIFORNIA TONIGHT.
SOME THUNDERSTORMS COULD HAVE HAIL TUESDAY MORNING. SNOW WILL FALL IN
THE MOUNTAINS MAINLY TONIGHT AND TUESDAY MORNING. PRECIPITATION
SHOULD DECREASE TUESDAY AFTERNOON AND EVENING. TOTAL RAINFALL WILL
AVERAGE AROUND 2 INCHES NEAR THE COAST AND 4 INCHES IN THE
MOUNTAINS...THOUGH LOCALLY HIGHER AMOUNTS ARE EXPECTED.

                         ...DISCUSSION...
HEAVY RAIN MOVING INTO NW SAN DIEGO COUNTY THIS EVENING...WITH STRONG
SOUTHERLY WINDS FROM 20 TO 40 MPH IN SAN COUNTY AHEAD OF THE COLD
FRONT. SERIOUS PROBLEMS DUE TO FLOODING AND MUDSLIDES IN ORANGE
COUNTY...AND HEAVY RAIN CONTINUES TO FALL IN RIVERSIDE AND SAN
BERNARDINO COUNTY. RAMSDIS 2KM IR IMAGERY CLEARLY SHOWS THE COLD
FRONT HAS SLOWED...AND RAIN IS TRAINING OVER THE SAME AREAS. ONCE THE
RAIN MAKES IT INTO THE REST OF SAN DIEGO COUNTY...EXPECT HEAVY RAIN
THROUGH MUCH OF THE NIGHT.

STRONG VORT MAX WILL ACT AS KICKER...AND PUSH THE COLD FRONT EAST
TONIGHT.  BUT QUICK LOOK AT THE 00Z NTRANS MODELS SHOWS DEEP MOISTURE
LINGERING THROUGH MUCH OF THE DAY TUESDAY. WITH 500 MB TEMPS FALLING
TO -26 TUESDAY COUPLED WITH DEEP LOW LEVEL MOISTURE...SHOWERS AMD
THUNDERSTORMS WITH HAIL SEEM LIKELY TUESDAY.

SAN WU 057/060 050/062 049 06++2

MOEDE

In the hours before

Local storm report, Feb 23, 9:00 PM PST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO
900 PM PST MON FEB 23 1998

TIME(PST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0856 PM    LAGUNA BEACH              CA   FLOODING
02/23/98   ORANGE                         SOME SECTIONS OF PACIFIC
                                          COAST HIGHWAY CLOSED DUE
                                          TO FLOODING. CROWN VALLEY
                                          RD AND LAGUNA CANYON ROAD
                                          CLOSED DUE TO LANDSLIDE.

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 5:55 PM PSTFlash Flood WarningSGXSan Bernardino7 hr
Feb 23, 6:30 PM PSTFlash Flood WarningSGXOrange7 hr
Feb 23, 10:00 PM PSTFlash Flood WarningSGXSan Diego5 hr
Feb 23, 10:15 PM PSTFlash Flood WarningSGXRiverside5 hr
Feb 24, 12:45 AM PSTFlash Flood WarningSGXOrange, San Bernardino5 hr
Feb 24, 12:45 AM PSTFlash Flood WarningSGXRiverside, San Diego5 hr
Feb 24, 5:45 AM PSTFlash Flood WarningSGXOrange, Riverside, San Diego2 hr
Feb 24, 5:45 AM PSTFlash Flood WarningSGXSan Bernardino2 hr

Nearby

Severe Thunderstorm Warnings in California, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.